MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; LARGE HEM-O-LOK CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; LARGE HEM-O-LOK CLIP APPLIER
Model Number 420230-10
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.The large clip applier instrument was found to have a loose grip cable at the distal end.The instrument was found to have a broken grip cable at the proximal end (in the housing).As a result, loose grip cables are observed at the distal end.This failure is most commonly caused by mishandling/misuse, such as incorrect chemical concentrations during reprocessing.Signs of corrosion were found on the instrument bearings.Pitch and grip input disk bearings exhibited orange discoloration.Improper cleaning during reprocessing most commonly causes this failure.The instrument was found to have an excessive amount of dried residue around the clamping pulley cable grooves.This failure is most commonly caused by improper reprocessing, such as insufficient flushing.A review of the instrument log for the clip applier (pn:420230-10/lot# n10190125 977) has been performed.Per logs, it was confirmed the instrument was last used during a procedure on system (b)(4) on communicated event date of (b)(6) 2020 and had 45 lives remaining.Based on the information provided at this time, this complaint is being classified as a reportable malfunction event due to the following conclusion: the endowrist large clip applier is intended to be used with the da vinci system for the application of large weck hem-o-lok polymer locking ligation clips for ligation of vessels and tissue bundles ranging in size from 5¿13 mm in diameter.It was alleged that the instrument was initially working during the case and the customer was able to apply clips.However, midway through the procedure, it was observed that the instrument stopped working, due to a loose grip cable.Failure analysis of the instrument identified a broken grip cable which is a failure mode that is known to impact clip application effectiveness.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci assisted cholecystectomy procedure, the large clip applier had a broken cable.The procedure was completed and there was no patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the reporter confirmed that the clip applier was working fine initially and halfway through the procedure, they observed that it had a loose cable.That is when they replaced it with another instrument of the same kind to complete the procedure.The instrument was reportedly inspected prior to use, no collision occurred intra-operatively, and no instrument fragment fell inside the patient.No patient injury was observed.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
LARGE HEM-O-LOK CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10660140
Report Number2955842-2020-11066
Device Sequence Number3564439
Product Code NAY
UDI-Device Identifier00886874111680
UDI-Public(01)00886874111680(10)N10190125
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420230-10
Device Catalogue Number420230
Device Lot NumberN10190125 977
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/16/2020
Initial Report FDA Received Date10/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age18 YR
Patient Weight114